Thank you for your inquiry.
I think that you are probably correct in that cefdinir is the most likely culprit. However, both drugs have been reported to cause serum sickness (see below). Unfortunately, there is no test to establish which drug was responsible.
A challenge could of course result in a repeat reaction, but that, too, is unpredictable.
Unfortunately, as you can see, there is no definitive strategy to identify which drug caused the reaction, and it is possible that a challenge could cause a recurrence of symptoms.
Thank you again for your inquiry and I am sorry that I could not give you a more definitive answer to help you discern the responsible antibiotic.
Serum sickness-like reaction in a child associated with cefdinir.
Loar R.W., Herman A.C., Lee B.R., Fischer P.R. Eur. J. Pediat. Dermatol. 22, 242-244, 2012 We report the case of a 22 month-old boy with diffuse erythematous plaques and papules with central clearing, fever, joint swelling, and polyarthralgia that presented seven days into a course of cefdinir for presumed pharyngitis. He was diagnosed with serum sickness-like reaction (SSLR) and had gradual improvement after discontinuation of cefdinir. This is the first reported case of cefdinir associated with SSLR.
"A study of 44 people who have serum sickness while taking Azithromycin. How long has Azithromycin been used, gender and age of the users, and severity of serum sickness are included. The study is created by eHealthMe based on reports from FDA and community."
Could Azithromycin cause Serum sickness?
Phil Lieberman, M.D.